Indiana, 2001

Lightning Strikes in Indiana, July 8, 2001

July 8, 2001 · NWS IND · 3 events in 1 county or zone

3 different fires caused 410K worth of damage. A law firm in Carmel received the most damage with estimates at 350K.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

3 different fires caused 410K worth of damage. A law firm in Carmel received the most damage with estimates at 350K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:55 AM EST, 9 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:55 AM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST SUN JUL 8 2001

...HEAT ADVISORY TODAY...

A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE
FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS
AFTERNOON.

A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL
HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT
WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS
HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE
FORECAST AREA.

HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND
20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE
UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM
DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND
TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER
THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO
FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE
SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE
AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A
HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW.

WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT
YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV
GUIDANCE LOOK GOOD.

.IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY.
DS

In the hours before

Special weather statement, Jul 8, 11:15 AM EST, 1 hour 15 minutes before
URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1115 AM EST SUN JUL 8 2001

INZ051-052-060-061-067>069-082100-
CLAY IN-DAVIESS IN-GREENE IN-KNOX IN-MARTIN IN-SULLIVAN IN-VIGO IN-
INCLUDING THE CITIES OF...TERRE HAUTE AND VINCENNES
1115 AM EST SUN JUL 8 2001

...HEAT ADVISORY CONTINUES FOR THIS AFTERNOON...
AT 1100 AM...CURRENT TEMPERATURES ACROSS THE AREA RANGED FROM 85 TO
90 DEGREES. THESE TEMPERATURES...COMBINED WITH HIGH LEVELS OF
HUMIDITY...WERE PRODUCING HEAT INDICES IN THE 95 TO 100 DEGREE RANGE.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN HUMIDITY AND
TEMPERATURE ARE TAKEN INTO ACCOUNT.

EXPECTED HIGH TEMPERATURES WILL TOP OUT IN THE 90 TO 95 DEGREE
RANGE...PRODUCING HEAT INDICES APPROACHING 105 DEGREES.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

JAS
Local storm report, Jul 8, 11:47 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1147 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    COUNTYWIDE                IN   WIND DAMAGE
07/08/01   SHELBY                         REPORTED BY HAM
                                          OPERATOR.
                                          TREES DOWN ACROSS
               z                           COUNTY.
Local storm report, Jul 8, 11:51 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1151 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 AM    ARLINGTON                 IN   WIND DAMAGE
07/08/01   RUSH                           REPORTED BY COUNTY
                                          SHERIFF.
                                          POWER LINES AND TREES
                                          DOWN.
Local storm report, Jul 8, 11:54 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 AM    GREENSBURG                IN   WIND DAMAGE
07/08/01   DECATUR                        REPORTED BY COUNTY
                                          SHERIFF.
                                          TREES DOWN.
Local storm report, Jul 8, 12:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....<

1145 AM    SOUTHPORT                 IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY HAM RADIO
                                          OPERATOR. TREES DOWN
Local storm report, Jul 8, 12:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1224 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 PM    ACTON                     IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY HAM RADIO
                                          OPERATOR. LARGE TREES
                                          AND POWER LINES DOWN
                                          FROM ARLINGTON RD. TO
                                          POST RD. AND FROM
                                          EDGEWOOD RD. TO COUNTY
                                          LINE RD.#

The radar

The Indianapolis radar (KIND), 45 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Hamilton

When
July 8, 12:30 PM EST
Where
Hamilton County, Fishers
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning, Hamilton

When
July 8, 5:50 PM EST
Where
Hamilton County, Carmel
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning, Hamilton

When
July 8, 6:15 PM EST
Where
Hamilton County, Carmel
Property damage
$350,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263902, 5263903, 5263904.